Can propranolol withdrawal cause a major i... - Anxiety Support

Anxiety Support

50,607 members48,429 posts

Can propranolol withdrawal cause a major increase in anxiety?

Marc0133 profile image

Okay so here's the deal. Back in 2016 when my anxiety about my heart rate began I started taking 3 propranolol (40mg for each single propranolol) to ease myself. I did it for a year until December 2017 where I decided to reduce the amount to 1. Keep in mind, I've been told that all my life that propranolol is something you can reduce in your decision without contacting a GP and, since nothing happened to me when I reduced it, I was convinced. However I kept taking one for many years until last weekend when I decided it was best to stop taking the 1 altogether. The next morning however I had a major spike in anxiety (which may have caused what I discussed in my last recent post). I stopped taking the 1 propranolol until Monday. I still feel anxious from that spike. Have I done damage? :( Will I get better with time? Did stopping taking that propranolol that I took for all those years cause it? Thanks

2 Replies

First of all Marc, you don't say if you were prescribed propranolol or if you acquired it by other means. Propranolol is a very powerful drug and 3 x 40 is a very high dose. To stop taking it as you did is dangerous but I think you may know that as you had a bad panic attack the following day. My advice to you is to contact your GP and ask him/her to arrange an ECG of your heart. I too had panic attacks for many years and was treated with paroxetine/ seraxat, valium, and many other drugs. My panic attacks was triggered by a condition - a non-cancerous tumour called a pheochromocytoma, which causes an imbalance of noradrenalin. For me it was inoperable (1982) and the symptoms continued well into 2000's. I finally found a way to cope, through prayer and relaxation. This doesn't suit everyone, especially those who do not believe in GOD, it was right for me. However I began having attacks again in 2016, and felt I was going to pass out. Eventually I called 999 after one particular episode. I was taken to hospital and diagnosed with the condition atrial Fibrillation. I was put on the correct medication, and although I still have these attacks they are less frequent and more controllable. I also take warfarin - to stop my blood from clotting too soon. It is worth having this checked out with an E C G: In the meantime try to relax, when you panic, find something good to take your mind off it, and keep a PAPER bag with you, when you feel panic hold the open end of the bag over your mouth and nose, pant into it until it is inflated, then gradually start breathing in the carbon dioxide inside. This should make you feel better - do NOT use a plastic substitute! Try and see, but the ECG is a must

Hi Marc

Ex Nurse here. You haven’t done any damage. Propranolol is not a ‘powerful’ drug as the other commenter said, however, if you’re taking it for anxiety, I would always recommend you be under your doctor so they can monitor you and offer you more constructive help for your anxiety.

Propranolol effects everyone differently however it is used for a high heart rate (tachycardia) and heart problems, anxiety/nervousness and is commonly used with actors for stage fright.

The usual dose per day is 80mg and from what you’ve said, you’ve been taking about 120mg. Well done for tapering down to just 40mg.

You can get a few mild withdrawal or rebound symptoms by stopping propranolol which is probably why you thought you had done some damage. You haven’t. However I wouldn’t recommend taking anymore until you have a review with you GP and only be prescribed them. I say this because your doctor can recommend other treatments/therapies or closely monitor you medically, on a higher prescribed dose.

I hope this reassures you and calms your anxiety.

You may also like...